Thunderstorm Wind, Fairfield
- When
- October 27, 4:50 PM EST to 4:55 PM EST
- Where
- Fairfield County, New Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.467, -73.483
Scattered showers and isolated thunderstorms developed just ahead of a cold front as it moved east through Connecticut during the late afternoon on Monday, October 27th. These thunderstorms produced severe winds as they moved through southwest Connecticut.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Scattered showers and isolated thunderstorms developed just ahead of a cold front as it moved east through Connecticut during the late afternoon on Monday, October 27th. These thunderstorms produced severe winds as they moved through southwest Connecticut. There were several reports of damage including: trees and power lines down in New Fairfield and Danbury; a large tree limb across Totoket Road in North Branford; a large tree across Route 34 near Orange resulting in the closure of the eastbound lanes and several trees blocking secondary roads and roof damage to at least 4 houses from tree limbs near Route 80 east of East Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Oct 27, 3:19 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
319 PM EST MON OCT 27 2003
.DISCUSSION...
TNGT-TUE: PCPN BEGINNING TO TAKE ON MORE OF A BANDED LOOK...OCNL
SHRAS AND ISOLD TS FOR THE EVENING HOURS AND A SCT SHRA FOR A COUPLE
OF HOURS BEHIND FROPA WHICH LOOKS TO BE JUST AFT 28/0000 UTC FOR
KNYC VCNTY.
27/1200 UTC OKX SOUNDING SHOWED STRONG LLVL INVERSION IN PLACE WITH
DECENT WINDS JUST ABOVE. WILL STILL HAVE TO WATCH ANY CONVECTION
FOR BRIEF SEVERE POTENTIAL AS WINDS JUST ABOVE INVERSION VERY
STRONG. NO WIND ADVISORY AS HIGHER WIND GUSTS WILL BE CONVECTIVELY
INDUCED.
MAY NOT HAVE CLEARED THINGS OUT FAST ENOUGH OVERNIGHT. TUE LOOKS
DECENT WITH SUN...ESPECIALLY THRU EARLY AFTERNOON.
TUE NIGHT-WED: MDLS NOW BRINGING WAVE(S) ALONG TNGTS COLD FRONT
WHICH STALLS OFFSHORE TUE. GFS STILL LOOKS TOO STRONG AND TOO WET
GIVEN THIS IS A CLIPPER TYPE SYSTEM WITH LITTLE IN WAY OF GULF
MOISTURE AVAILABLE...MOISTURE WOULD HAVE TO COME FROM COASTAL
SYSTEM(S).
THU-NEXT MON: END OF WEEK AND WEEKEND (RIGHT NOW ANYWAY) LOOKS NICE
AND MILD. INTRODUCED CHC SHRA FOR MON STARTING AROUND 09Z WITH
APPROACH OF COLD FRONT COMING OUT OF GREAT LAKES. WITH STRONG RIDGE
SFC AND ALOFT BLOCKING GULF...SYSTEM WILL LIKELY BE MOISTURE STARVED.
&&
.MARINE...WINDS ARE NOT MAKING IT DOWN TO THE SURFACE ON THE MARINE
AND ANY GALE FORCE GUSTS WILL BE ASSOCIATED WITH CONVECTION. THUS
THE GALE WARNING WAS DOWNGRADED TO A SCA AS OF 1900 UTC.
WAVEWATCH III SEAS ARE OVERDONE DUE TO THE WINDS IN THE BOUNDARY
LAYER OF THE GFS NOT ACCOUNTING FOR THE LOW LEVEL INVERSION.
&&
.HYDROLOGY...NO CHANGES HERE WITH THE LATEST RADAR IMAGE SHOWING
HEAVIEST RAINFALL OVER THE WESTERN THIRD OF THE LOCAL AREA. THE 12Z
GFS...ETA AND MM5 ARE ALL INDICATING LESS THAN 2 INCHES OF
RAIN THROUGH THIS EVENING. THIS SHOULD REMAIN AROUND 2 INCHES BELOW
FLASH FLOOD GUIDANCE. RAINFALL WILL TAPER OFF LATER THIS EVENING.
RIVERS WILL BE ABLE TO RECOVER FROM ANY HEAVY RAIN THAT OCCURS WITH
THIS STORM.
AFTER THAT...MORE RAIN IS EXPECTED ON WEDNESDAY FOCUSED ON THE
EASTERN THIRD OF THE AREA.
&&
.AVIATION...18Z TAFS WERE UPDATED TO DELETE THE WIND GUSTS TO 40 KTS
WHICH WILL NOT MAKE IT TO THE SURFACE DUE TO LOW LEVEL INVERSION.
ANY THUNDERSTORM ACTIVITY WILL BE EXTREMELY ISOLATED...SO HAVE ONLY
ADDED A CB TO THE CLOUD TYPE WITH THE HEAVIEST PCPN. LLWS CONTINUES
TO INDICATE THE HIGHER WINDS ALOFT.
EXPECT VFR TUESDAY WITH SCT/BKN STRATO CUMULUS THAT WILL FLATTEN
UNDER SUBSIDENCE INVERSION.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR COASTAL WATERS...ANZ350-353-355.
SMALL CRAFT ADVISORY LI SOUND/NY HARBOR...ANZ330-335-338.
.THE OKX DAYTIME TEAM...
PUBLIC...REYNOLDS
AVIATION/MARINE...TONGUE
HYDRO...NF
STATEMENTS/ETC...AL/TMCTZ005>012-NJZ002>006-011-NYZ067>081-281100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE UPTON NY 600 AM EST MON OCT 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE (TODAY AND TONIGHT)... PERIODS OF HEAVY RAIN AND GUSTY WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. TOTAL RAINFALL FROM THIS SYSTEM SHOULD AMOUNT TO 1 1/2 TO AROUND 2 INCHES... ALTHOUGH SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE HEAVY RAIN WILL RESULT IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE AS WELL AS SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. IN ADDITION...STORM DRAINS MAY BECOME CLOGGED WITH LEAVES MAKING MATTERS WORSE IN URBAN AREAS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING RESULTING IN GUSTY WINDS TO AROUND 35 MPH... ALTHOUGH SOME HIGHER GUSTS MAY OCCUR. THE STORM PREDICTION CENTER HAS FORECASTED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE TRI-STATE AREA FOR LATER TODAY. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY. CORRECTED ISSUANCE DAY/DATE
CTZ005>012-NJZ002>006-011-NYZ067>081-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1130 AM EST MON OCT 27 2003 ...PERIODS OF HEAVY RAIN AND STRONG GUSTY WINDS POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING... AN APPROACHING COLD FRONT WILL BRING A PERIOD OF HEAVY RAIN AND GUSTY WINDS TO THE TRI-STATE REGION THIS AFTERNOON. THE HEAVIEST RAIN LOOKS LIKE IT WILL FALL DURING THE EARLY TO MID AFTERNOON IN THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY...AND IN THE MID TO LATE AFTERNOON IN SOUTHERN CONNECTICUT...NEW YORK CITY AND LONG ISLAND. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON ACROSS THE REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN THE HEAVIEST SHOWERS AND IN ANY THUNDERSTORMS THAT DEVELOP. THIS HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADS WITH POOR DRAINAGE...AS WELL AS SOME SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. IN ADDITION...STORM DRAINS THAT HAVE BECOME CLOGGED WITH LEAVES WILL MAKE MATTERS WORSE...ESPECIALLY IN URBAN AREAS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO AT LEAST 35 MPH... AND SOME HIGHER GUSTS ARE POSSIBLE...ESPECIALLY IN SOUTHERN CONNECTICUT AND ACROSS LONG ISLAND. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. CONDITIONS WILL IMPROVE FROM WEST TO EAST BY LATE THIS EVENING AS THE COLD FRONT PUSHES OFFSHORE. REYNOLDS
The Brookhaven radar (KOKX), 85 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5371583, 5371585, 5371584.